Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS Green Bay, WI

April 6, 2021Shawano County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Apr 6, 2021, 7:38 PM CDT for Shawano County, Wisconsin. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2021, 7:38 PM CDT (00:38 UTC)
Expired
Apr 6, 2021, 8:30 PM CDT
In force
52 min
Issued by
NWS Green Bay, WI

County Shawano County, WI

The radar

The Green Bay radar (KGRB), 78 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2021-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2021-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
590 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1733 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

742 
WWUS83 KGRB 070038
SPSGRB

Special Weather Statement
National Weather Service Green Bay WI
738 PM CDT Tue Apr 6 2021
 
WIZ031-070130-
Shawano WI-
738 PM CDT Tue Apr 6 2021

...STRONG THUNDERSTORM OVER WESTERN SHAWANO COUNTY...

At 737 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Wittenberg, or 21 miles west of Shawano, moving
northeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Wittenberg, Marion, Birnamwood, Tigerton, Gresham, Mattoon, Bowler,
Aniwa, Eland and Shepley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4468 8922 4503 8922 4503 8898 4494 8898
      4494 8874 4486 8874 4486 8866 4468 8887
TIME...MOT...LOC 0037Z 217DEG 21KT 4478 8903 

$$

Bersch

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Apr 6, 5:55 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Apr 6, 5:55 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
555 PM CDT Tue Apr 6 2021

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Wednesday
Issued at 316 PM CDT Tue Apr 6 2021

Another warm early April day across much of the area, with most
spots climbing into the 70s, with our warm spots making it to 80
degrees. The exception again is near Lake Michigan where onshore
winds are holding temps in the 40s and 50s near the immediate
shore. Some low and mid-level clouds were drifting across the
region, along with some daytime cumulus over mainly northern WI.
Main focus for the short term will be assessing shower/storm
chances.

For this afternoon into tonight...nearly stationary boundary
stretching from near Vilas County to southeast MN is forecast to
slowly sag south this afternoon and evening, aided by the flow
over the cooler waters of the Great Lakes. Just how far south it
gets remains in question, as meso models handling the shallow cold
air differently. Winds look to flip to the east/northeast behind
the front. The convergence along the boundary will touch of some
showers/storms later this afternoon and into the evening, mainly
along and north of Hwy 29. Some isolated/scattered shower/storm
activity is possible in the warm sector as well through the
evening. Warm temps, periods of sunshine and dewpoints in the 50s
have allowed CAPE values to build up to 1600 J/kg, highest across
central WI. Overall, shear not very impressive, mainly under 25
kts, so not expecting any widespread severe weather, but can't
rule out an isolated severe storm with large hail and brief gusty
winds. After sunset, surface instability looks to diminish, but
elevated instability will remain in place through the night,
keeping thunder chances in the forecast across northern WI. It
looks to be another mild night with most locations only dropping
into the middle 40s to middle 50s, cooler near the shores of Lake
Michigan.

For Wednesday...the surface boundary will lift back north, placing
the entire area in the warm sector. Winds should become
south/southeast with gusts to up 20 mph possible. The day looks to
start off dry with some sunshine expected, then as a low pressure
system approaches from the southwest and a piece of shortwave
energy pushes into the western Great Lakes, chances for showers
and storms will spread across the area in the afternoon. Severe
threat still looking low as CAPEs up to around 1000 J/kg and weak
shear will limit overall coverage and organization. However, steep
low and mid level lapse rates and relatively low wet bulb zero
heights could allow some of strongest storms to produce some hail.
With the area being in the warm sector most/all of the day and
winds switching to or staying south/southeast, gave temps a boost
up as we should be able to warm up into the upper 60s and 70s away
from Lake Michigan.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 316 PM CDT Tue Apr 6 2021

A fairly messy and active period lies ahead for the extended
period. Several low pressure systems will progress through the
region from the middle of the week through the weekend, leading to
a prolonged time period of intermittent precipitation.

Wednesday night through Friday... A slow moving vertically
stacked low pressure system over the Central Plains will bring
active weather into the region for much of this timeframe.
Precipitation is more likely Wednesday night through Thursday,
but periods of showers will be possible well into Friday as
moisture continues to wrap around the low. There will be a small
thunderstorm chance Wednesday night given moderate lapse rates
around 7 C/km, but with little instability to act on and not much
in the way of forcing, don't expect more than a few rumbles of
thunder. Precipitable water amounts are a little more impressive,
ranging between 1.2-1.4 inches, but again, without the forcing to
really capitalize on the moisture present, qpf amounts are likely
to be lower. Current forecast calls for around 0.25 to 0.60
overnight Wednesday night, with lower amounts following through
Friday as lighter and more intermittent rain follows.

Rest of the extended...The end of the work week through the
weekend will be a low confidence portion of the forecast. Some
models bring another closed low over the region, for another
prolonged period of rainfall, while others only clip the region
and allow for a drier period for Saturday night into Sunday. In
either case, another shortwave follows on the heels of the initial
system early next week. Suffice to say, it's unlikely we'll see
dry conditions for longer than a day in the current forecast.

Temperature-wise, we'll remain above normal through the extended
period, although temperatures will cool some. Highs in the 60s
this week will gradually give way to highs in the 50s for next
week.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 554 PM CDT Tue Apr 6 2021

Scattered showers and thunderstorms are expected across parts of
central and east central Wisconsin this evening along a frontal
boundary. The activity will move into northern Wisconsin tonight.
VFR conditions are expected outside of any convective activity
tonight, though some low clouds may form in far northern WIsconsin
late tonight.

Scattered showers and thunderstorms will return to the area from
west to east Wednesday afternoon, along with MVFR conditions.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Bersch
LONG TERM......Uhlmann
AVIATION.......RDM
Hazardous weather outlook, Apr 6, 2:57 PM CDT, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
257 PM CDT Tue Apr 6 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-072000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
257 PM CDT Tue Apr 6 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a chance for thunderstorms across central and north-
central Wisconsin. Widespread severe weather is not expected;
however, an isolated severe storm is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

There is a chance for thunderstorms across the area Wednesday
afternoon and night. These storms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated; however, spotters are
encouraged to report any hail or gusty winds.

LMZ521-522-541>543-072000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
257 PM CDT Tue Apr 6 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Thunderstorms will be possible through this evening. The
thunderstorms are not expected to be severe. Patchy dense fog is
possible at times.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Thunderstorms will be possible at times Wednesday afternoon and
night. The storms are not expected to be severe. Patchy dense fog
is also possible.

Bersch/Uhlmann

In the hours before

Local storm report, Apr 6, 5:48 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
548 PM CDT TUE APR 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             ANTIGO                  45.15N 89.15W
04/06/2021  M0.50 INCH       LANGLADE           WI   TRAINED SPOTTER

&&

SAC
Special weather statement, Apr 6, 6:23 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Green Bay WI
623 PM CDT Tue Apr 6 2021

WIZ013-021-073-070015-
Southern Marinette County WI-Northern Oconto County WI-
Northern Marinette County WI-
623 PM CDT Tue Apr 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARINETTE AND NORTH
CENTRAL OCONTO COUNTIES UNTIL 715 PM CDT...

At 622 PM CDT, Doppler radar was tracking a strong thunderstorm near
McCaslin Mountain Natural Area, or 28 miles southeast of Crandon,
moving northeast at 15 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Marinette
and north central Oconto Counties, including the following
locations... Governor Thompson State Park, Caldron Falls Rese, Silver
Cliff, Mcclintock County Park, Caldron Falls Reservoir and
Athelstane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4535 8797 4526 8835 4538 8849 4538 8843
      4546 8842 4561 8820
TIME...MOT...LOC 2322Z 242DEG 13KT 4535 8839

RDM
Special weather statement, Apr 6, 6:44 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Green Bay WI
644 PM CDT Tue Apr 6 2021

WIZ030-070030-
Marathon WI-
644 PM CDT Tue Apr 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARATHON COUNTY UNTIL 730
PM CDT...

At 644 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Marshfield, or 22 miles southwest of Wausau,
moving northeast at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of western Marathon
County, including the following locations... Edgar, Rozellville,
Stratford, March Rapids, Marathon City, Poniatowski, Athens, Rib
Falls and Fenwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4470 8997 4478 9020 4510 9006 4499 8971
TIME...MOT...LOC 2344Z 205DEG 13KT 4481 9005

RDM
Special weather statement, Apr 6, 6:50 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Green Bay WI
650 PM CDT Tue Apr 6 2021

WIZ010-011-013-018-019-021-030-070200-
Oneida-Forest-Northern Marinette County-Lincoln-Langlade-
Northern Oconto County-Marathon-
650 PM CDT Tue Apr 6 2021

...THUNDERSTORMS WITH GUSTY WINDS AND HAIL THIS EVENING...

Scattered thunderstorms across central and northcentral Wisconsin
will produce wind gusts to 35 mph and hail up to three quarters of
an inch. If outdoors seek shelter until the storms end.

RDM
Local storm report, Apr 6, 6:51 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
651 PM CDT TUE APR 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             RHINELANDER             45.63N 89.41W
04/06/2021  M0.75 INCH       ONEIDA             WI   BROADCAST MEDIA

            WJFW-TV-12. HAIL AT THE STATION.

&&

SAC
Special weather statement, Apr 6, 7:38 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
738 PM CDT Tue Apr 6 2021

WIZ031-070130-
Shawano WI-
738 PM CDT Tue Apr 6 2021

...STRONG THUNDERSTORM OVER WESTERN SHAWANO COUNTY...

At 737 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Wittenberg, or 21 miles west of Shawano, moving
northeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Wittenberg, Marion, Birnamwood, Tigerton, Gresham, Mattoon, Bowler,
Aniwa, Eland and Shepley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4468 8922 4503 8922 4503 8898 4494 8898
      4494 8874 4486 8874 4486 8866 4468 8887
TIME...MOT...LOC 0037Z 217DEG 21KT 4478 8903

Bersch

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:56 PM CDTSpecial Weather StatementGRBFlorence, Forest49 min
Apr 6, 9:27 PM CDTSpecial Weather StatementGRBLanglade, Lincoln, Menominee48 min
Apr 6, 10:43 PM CDTSpecial Weather StatementGRBLanglade47 min
Apr 7, 3:47 PM CDTSpecial Weather StatementGRBCalumet, Winnebago43 min
Apr 7, 4:54 PM CDTSpecial Weather StatementGRBCalumet, Outagamie66 min
Apr 7, 5:36 PM CDTSpecial Weather StatementGRBBrown, Calumet, Outagamie69 min

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.